Boulder Weekly on Facebook Boulder Weekly on Twitter Boulder Weekly on Tumblr Boulder Weekly's RSS feed Email Contact

Find Local Events (pick a date)
 
Browse Boulder real estate by neighborhood, school and zip code along with other homes for sale in Colorado on COhomefinder.com
Browse Boulder real estate by neighborhood, school and zip code along with other homes for sale in Colorado on COhomefinder.com.

 

 

 

 

 

 

 
Home / Articles / Health / Health /  FDA investigates adverse reactions from HIV drug combination
. . . . . . .
Give Through iGivefirst
Tuesday, February 23,2010

FDA investigates adverse reactions from HIV drug combination

By McClatchy-Tribune News Service

LOS ANGELES — The Food and Drug Administration said Tuesday it is investigating reports of adverse reactions from a combination of two HIV drugs and cautioned physicians and patients to be on the alert for such events. Both drugs, Invirase (saquinavir) and Norvir (ritonavir), are in the family of HIV medications known as protease inhibitors. They are sometimes used together in cocktails to reduce levels of the AIDS virus.

The FDA says it has received reports that combinations of the two drugs can alter heart rhythms by prolonging what are known as QT and PR intervals on an electrocardiogram. Prolongation of the QT interval can lead to an abnormal rhythm known as torsades de pointes, while prolongation of the PR interval can lead to a different abnormal rhythm called heart block. In either condition, the patient may experience lightheadedness, fainting or abnormal heart beats. Torsades de pointes can progress to a potentially lethal condition called atrial fibrillation, in which the heart beats so erratically that it can no longer pump blood effectively.

The agency still is investigating the reports and is not yet making recommendations about the drugs. Patients experiencing problems with the drugs should report them to the FDA.

Invirase is marketed by Genentech of San Francisco; Norvir is marketed by Abbott Laboratories of Abbott Park, Ill.

(c) 2010, Los Angeles Times.

Visit the Los Angeles Times on the Internet at http://www.latimes.com/

Distributed by McClatchy-Tribune Information Services.

  • Currently 3.5/5 Stars.
  • 1
  • 2
  • 3
  • 4
  • 5
POST A COMMENT
No Registration Required
REPLY TO THIS COMMENT
Is not the fainting syncope (mini storke); just taking paxil alone for one year July 2001 to July 2002 left me with this disorder. It does not go away; but I sing and dance as a member of 5 choirs and keep a lot of Seniors in Ontario Long Term Care facilities and retirement homes very happy.

 

 
Close
Close